Absence of Menses While on the Pill
Q: I'm 35 years old, and have been taking birth control pills since I was
about 16. I haven't had a period for about 3 months now, and I'm concerned.
My gynecologist just laughed at me and told me this is very common, and not
to worry. But I've been reading about premature ovarian failure and oligomenorrhea,
and I'm worried. Should I get a second opinion? Should I be concerned?
Dr. Donnica: While this is very common, and may have many
explanations, laughter is not an appropriate response. The first thing that
must be ruled out is pregnancy! This is the most common reason for periods to
stop while taking the pill. If you haven't missed any days or had any courses
of antibiotics (some of which can make the pill less effective), this would
be extremely unlikely, but it is easy enough--and important enough--to rule
out. Ironically, women on the Pill who do get premature ovarian failure often
still have menstrual periods, and the condition is masked by the Pill cycles.
You may want to discuss with your doctor whether you should go off the Pill
for a month to see if your period returns and if not, what steps you should
take to evaluate the situation further.
Donnica Moore MD
Created: 7/19/2003  - Donnica Moore, M.D.